Alabama, 2011Flash Flooding in Alabama, January 1, 2011
January 1, 2011 · NWS HUN · 4 events in 4 counties and zones
A large mesoscale convective system (MCS) produced a series of thunderstorms with frequent lightning and rain periods. Significant rainfall began during the early to mid evening hours of December 31st and lasted through the morning hours of January 1st.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large mesoscale convective system (MCS) produced a series of thunderstorms with frequent lightning and rain periods. Significant rainfall began during the early to mid evening hours of December 31st and lasted through the morning hours of January 1st. Rainfall amounts of 1.5 to 3 inches were common, with a swath of heavier amounts in the 3 to 5.5 inch range from southern Lawrence through Morgan, Madison and western Jackson Counties. Resulting runoff resulted in several reports of flooded roads and small streams exceeding bankfull.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Dec 31, 5:30 PM CST, 9 hours earlier.
Area forecast discussion, Dec 31, 5:30 PM CST, 9 hours before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
530 PM CST FRI DEC 31 2010
.UPDATE...FOR 00Z TAFS
&&
.AVIATION...VFR CONDITIONS PREVAIL FOR NOW WITH A PERSISTENT STRONG
SE FLOW AROUND 15 KT WITH GUSTS NEAR 25 KT. XPCT CONDITIONS TO LOWER
TO MVFR AROUND 07Z AS SHRA BEGINS TO OVERSPREAD THE AREA FROM W TO E
WITH THE APPROACHING COLD FRONT. A LINE OF TSRA WILL ALSO BEGIN TO
SWEEP ACROSS THE AREA ALONG/AHEAD OF THE FRONT...MAINLY BETWEEN THE
07-12Z TIME FRAME. CONDITIONS MAY LOWER TO IFR LEVELS IN AND NEAR
THE STRONGER TSRA CELLS...WITH GUSTS AOA 30KT AT TIMES.
&&
.DISCUSSION...WHAT A DIFFERENCE A WEEK MAKES. A WEEK AGO...WE WERE
PREPARING FOR A WHITE CHRISTMAS THAT MANY AROUND THE REGION WON'T
FORGET...THIS TIME AROUND THE FOCUS IS ON SVR WX AND FLOODING...AND
CERTAINLY EARLY AFTN TEMPERATURES LEND CREDENCE TO THAT FCST. TEMPS
HAVE RISEN INTO THE UPPER 60S AT MANY LOCATIONS ON THE STRENGTH OF
GUSTY SOUTHERLY WINDS AND SOME CLEARING. MEANWHILE...FURTHER NW
CLOSER TO THE PARENT UPPER LOW...A SVR WX OUTBREAK IS UNDERWAY
ACROSS NRN AR AND MO. SFC CONDITIONS IN THESE AREAS ARE JUST AS WARM
BUT WITH GREATER MOISTURE
/DEWPOINTS AROUND 60/.
THE OVERALL FCST FOR TONIGHT IS NOT THAT DIFFERENT FROM PVS DAYS:
100 POPS WITH HVY RAINFALL AND UNSEASONABLY WARM CONDITIONS. AS
USUAL THE DEVIL IS IN THE DETAILS. MODEL SOUNDINGS ARE SLIGHTLY MORE
UNSTABLE AND INDICATE A NARROW WINDOW OF SFC-BASED INSTABILITY
MAINLY JUST AHEAD OF THE SFC FRONT. SBCAPE STILL IS MODEST /AND
MLCAPE VIRTUALLY NONEXISTENT/ BUT LOW-LVL SHEAR/WINDS REMAIN VERY
IMPRESSIVE...AND IT TAKES LITTLE INSTABILITY TO CREATE A SEVERE WX
RISK IN THE COOL SEASON. HEAVY RAINFALL ALSO CONTINUES TO BE A
PRIMARY THREAT WITH GOOD MODEL/ ENSEMBLE CONSENSUS ON PWATS ALMOST
300PCT OF NORMAL /1.3-1.5 INCHES/. FRONTAL MOTION REMAINS FAIRLY
SPEEDY...BUT MOISTURE TRANSPORT AND LOW-LVL JET ARE VERY STRONG AND
MODEL QPF IS JUST A BIT HIGHER WITH AREAWIDE AVERAGES RUNNING 1-3
INCHES. SINCE THIS IS GETTING CLOSE TO SOME FLASH FLOOD GUIDANCE...
WILL HOIST A FLASH FLOOD WATCH FROM MIDNIGHT THRU NOON FOR NRN AL.
CONDITIONS WILL ALSO BE BREEZY...BUT BELIEVE GUSTS WILL REMAIN JUST
BELOW ADVISORY CRITERIA.
THE SFC FRONT WILL PUSH THROUGH THE REGION SATURDAY MORNING...SLOWLY
CAUSING RAIN TO DIMINISH AND GRADUALLY BRINGING COOLER AIR INTO THE
REGION. A FEW SHRA MAY LINGER INTO SATURDAY EVENING BUT DO NOT
CURRENTLY EXPECT THE MOISTURE TO LINGER LONG ENOUGH TO CREATE
FREEZING PCPN CONCERNS /THOUGH BLACK ICE COULD BE AN ISSUE IN SOME
AREAS/. THE TRULY COLDER CONDITIONS WILL HOLD OFF UNTIL SUNDAY NIGHT
WHEN THE DRIEST AIR AND SFC HIGH MOVE OVERHEAD...RESULTING IN GOOD
RADIATIONAL COOLING.
CONDITIONS GENERALLY LOOK DRY AND SEASONABLE FOR THE FIRST WORK WEEK
OF 2011...AS ZONAL FLOW AND HIGH PRESSURE BECOME THE DOMINANT WX
INFLUENCES. SOME PCPN CHANCES CREEP INTO THE FCST BY MID-LATE WEEK
AS A SERIES OF WEAK SHORTWAVES TRAVERSE THE UPPER MIDWEST/GREAT
LAKES. MODEL AGREEMENT IS POOR AND MOISTURE LACKING SO HAVE STUCK
WITH VERY LOW POPS WED NIGHT/THU. STAYED CLOSE TO GFSX MOS VALUES
MODIFIED SLIGHTLY BY GEFS MEANS FOR TEMPS.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...FLASH FLOOD WATCH FROM MIDNIGHT CST TONIGHT THROUGH SATURDAY
MORNING FOR THE FOLLOWING ZONES: COLBERT...CULLMAN...DEKALB...
FRANKLIN AL...JACKSON...LAUDERDALE...LAWRENCE...LIMESTONE...
MADISON...MARSHALL...MORGAN.
TN...NONE.
&&
UPDATE...09
DISCUSSION...BCCHazardous weather outlook, Dec 31, 12:53 PM CST, 13 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1253 PM CST FRI DEC 31 2010
ALZ001>010-016-TNZ076-096-097-011015-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1253 PM CST FRI DEC 31 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...TONIGHT...
A FEW THUNDERSTORMS ARE POSSIBLE MAINLY OVER NORTHWESTERN ALABAMA
LATE THIS AFTERNOON...BUT SEVERE WEATHER IS NOT ANTICIPATED WITH
THESE STORMS.
AS CONDITIONS GROW INCREASINGLY UNSTABLE AHEAD OF AN APPROACHING COLD
FRONT TONIGHT...THUNDERSTORMS WILL EXPAND IN COVERAGE. SCATTERED
THUNDERSTORMS AHEAD OF A MAIN LINE OF SHOWERS AND THUNDERSTORMS WILL
BEGIN TO AFFECT MAINLY NORTHWESTERN ALABAMA THIS EVENING...AND
GRADUALLY SPREAD EASTWARD ACROSS THE AREA INTO THE EARLY MORNING
HOURS ON SATURDAY. THE PRIMARY THREAT WITH THESE STORMS WILL BE
DAMAGING WINDS...BUT A THREAT FOR ISOLATED TORNADOES AND SMALL HAIL
DOES EXIST.
A MORE SOLID LINE OF SHOWERS AND THUNDERSTORMS WILL THEN ENTER THE
AREA LATER TONIGHT...PERHAPS ENTERING NORTHWEST ALABAMA AS EARLY AS
MIDNIGHT OR SHORTLY THEREAFTER. THIS LINE MAY REACH CENTRAL AREAS BY
3 TO 6 AM AND THEN THE GEORGIA BORDER AFTER 6 AM. THE DAMAGING WIND
THREAT WILL CONTINUE WITH ANY HEAVIER CELLS WITHIN THIS LINE OF
STORMS. ADDITIONALLY...HEAVY RAINFALL AMOUNTS AROUND TWO TO THREE
INCHES OR PERHAPS HIGHER IN SOME LOCATIONS COULD PRODUCE ISOLATED
INSTANCES OF FLASH FLOODING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
SHOWERS AND THUNDERSTORMS WILL LIKELY BE ONGOING AFTER 6 AM SATURDAY
MORNING...MAINLY ALONG AND EAST OF THE INTERSTATE 65 CORRIDOR. A FEW
OF THESE THUNDERSTORMS MAY STILL BE ABLE TO PRODUCE STRONG TO
DAMAGING WINDS AND THE POTENTIAL FOR LOCALIZED FLASH FLOODING.
THE THREAT FOR STRONG TO SEVERE THUNDERSTORMS WILL DIMINISH FROM WEST
TO EAST AS A COLD FRONT CROSSES THE AREA ON SATURDAY MORNING.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
MAY BE NEEDED TONIGHT AND SATURDAY MORNING.
KDW
In the hours before
Special weather statement, Jan 1, 12:33 AM CST, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1233 AM CST SAT JAN 1 2011
ALZ003-004-010730-
FRANKLIN-LAWRENCE-
1233 AM CST SAT JAN 1 2011
...SIGNIFICANT WEATHER ADVISORY FOR FRANKLIN AND LAWRENCE COUNTIES
UNTIL 130 AM CST...
AT 1231 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR HODGES...OR 14 MILES SOUTHEAST OF RED
BAY...MOVING EAST AT 30 MPH.
WINDS UP TO 40 MPH AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
BELGREEN.
DUKETON.
ROCKWOOD...ISBELL.
PHIL CAMPBELL...SPRUCE PINE.
PHIL CAMPBELL...PLEASANT RIDGE.
THARPTOWN.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
&&
LAT...LON 3458 8732 3431 8732 3434 8797 3455 8796
TIME...MOT...LOC 0633Z 271DEG 26KT 3434 8792
Special weather statement, Jan 1, 1:21 AM CST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
121 AM CST SAT JAN 1 2011
ALZ001-004-005-007-010800-
LAUDERDALE-LAWRENCE-LIMESTONE-MORGAN-
121 AM CST SAT JAN 1 2011
...SIGNIFICANT WEATHER ADVISORY FOR LAUDERDALE...LAWRENCE...LIMESTONE
AND MORGAN COUNTIES UNTIL 200 AM CST...
AT 115 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM RED BANK TO HATTON
TO 8 MILES NORTHEAST OF HALEYVILLE...MOVING NORTHEAST AT 35 MPH.
PEA SIZE HAIL...WINDS UP TO 40 MPH...AND HEAVY DOWNPOURS ARE EXPECTED
WITH THESE STORMS.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
LANDERSVILLE...ROGERSVILLE.
WREN...WHEELER.
SPEAKE...COXEY.
RIPLEY...NEEL.
LEESDALE...LACON.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.
THIS LINE OF THUNDERSTORMS COULD INTENSIFY QUICKLY...SO BE READY TO
ACT IF A WARNING IS ISSUED.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
&&
LAT...LON 3432 8681 3432 8753 3449 8745 3484 8738
3500 8678
TIME...MOT...LOC 0720Z 229DEG 30KT 3481 8737 3456 8739
3436 8750Special weather statement, Jan 1, 2:00 AM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
200 AM CST SAT JAN 1 2011
ALZ005>008-010845-
LIMESTONE-MADISON-MARSHALL-MORGAN-
200 AM CST SAT JAN 1 2011
...SIGNIFICANT WEATHER ADVISORY FOR LIMESTONE...MADISON...MARSHALL
AND MORGAN COUNTIES UNTIL 245 AM CST...
AT 155 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CARTWRIGHT TO
DECATUR TO SPEAKE...MOVING EAST AT 35 MPH.
WINDS UP TO 40 MPH AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE
STORMS.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
FRENCH MILL...BELLE MINA.
LEESDALE...COLE SPRINGS.
TONEY...SOMERVILLE.
RYAN CROSSROADS...GLADSTONE.
VALHERMOSO SPRINGS...NORMAL.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
&&
LAT...LON 3433 8638 3435 8711 3452 8711 3463 8706
3491 8707 3499 8633
TIME...MOT...LOC 0759Z 270DEG 30KT 3491 8696 3465 8694
3441 8710Flash Flood, Morgan
- When
- January 1, 2:30 AM CST to 5:15 AM CST
- Where
- Morgan County, 2.42 mi ESE of Oak Ridge to 0.23 mi S of Oak Ridge
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 34.472, -86.959
Several roads in and around the Hartselle community were impassable due to flash flooding. Some roads impacted more heavily included: Hwy 31 near the Moss Chapel, Powell, Huckaby Bridge, Mount Tabor, Cedar Cove, and Johnson Chapel.
Flash Flood, Cullman
- When
- January 1, 4:45 AM CST to 5:45 AM CST
- Where
- Cullman County, 0.78 mi WNW of Phelan to 1.85 mi NNW of Good Hope
- Cause
- Heavy Rain
- Reported by
- Fire Department/Rescue
- Coordinates
- 34.133, -86.833
Numerous streets were reported flooded in downtown Good Hope. Water was reported up to car doors on several roadways in the Good Hope area.
Flash Flood, Madison
- When
- January 1, 5:15 AM CST to 6:15 AM CST
- Where
- Madison County, 2.8 mi W of Gurley to 0.91 mi NNE of Cherrytree
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.705, -86.429
Heavy rainfall caused some roads to be impassable in and near the Gurley community. A car was stranded as it drove into a flooded roadway southwest of Gurley. Rock Cut road was closed due to flash flooding in the same area.
Flash Flood, Lawrence
- When
- January 1, 7:26 AM CST to 8:30 AM CST
- Where
- Lawrence County, 0.99 mi SW of Moulton to 0.82 mi SW of Moulton
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 34.471, -87.293
Portions of CR 33 off of CR 59 in the Moulton were flooded by heavy rainfall. Unfortunately, someone's car was stranded in these high waters as he tried to |drive through the flooded roadway.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Mississippi, January 1, 20113 injured · $11 million · EF3 · 39 events
- Cold in Illinois, January 1, 20111 death · 1 event
- Heavy Snow and Frost and Freeze in Nevada, January 1 to 3, 2011$1.5 million · 3 events
- Extreme Cold and Cold in Arizona, January 1 to 6, 2011$1.3 million · 5 events
- Wildfire in Puerto Rico, January 1 to 25, 2011$371,000 · 6 events
- Drought in Texas, January 1 to 31, 2011$76,000 · 18 events
- Heavy Snow and Heavy Rain in California, January 1 to 4, 2011$74,000 · 5 events
- Strong Wind in Wisconsin, January 1, 2011$38,000 · 10 events
- Drought in Arkansas, January 1 to 31, 201133 events
- Drought in Georgia, January 1 to 31, 201126 events
- Blizzard in South Dakota, January 1, 201126 events
- Drought in Kentucky, January 1 to 31, 201122 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 279209, 279241, 279233, 279242.